Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 52, NWS JSJ

October 25, 2023

NWS JSJ issued this flash flood warning at Oct 25, 2023, 5:42 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2023, 5:42 PM CDT (22:42 UTC)
Expired
Oct 25, 2023, 9:45 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

344 
WGCA52 TJSJ 252242
FFWSJU
PRC103-260145-
/O.NEW.TJSJ.FF.W.0052.231025T2242Z-231026T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
642 PM AST Wed Oct 25 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 945 PM AST.

* At 642 PM AST, Emergency management reported thunderstorms 
  producing flooding along Rio Mariana near road PR-973. River 
  gauges are indicating rivers are running high. Between 1 and 2 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Naguabo, Aguas Claras, Roosevelt Roads, Duque, Rio Blanco, Pena 
  Pobre and Daguao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
      1820 6583 1821 6583 1826 6582 1827 6583
      1829 6581 1830 6579 1825 6573 1825 6568
      1824 6569 1822 6566 1820 6568 1819 6568
      1818 6569 1812 6577 1816 6573

FLASH FLOOD...OBSERVED

$$

CAM
2 follow-up statements
031 
WGCA52 TJSJ 260144
FFWSJU
PRC103-260245-
/O.EXT.TJSJ.FF.W.0052.000000T0000Z-231026T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
944 PM AST Wed Oct 25 2023

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 1045 PM AST.

* At 944 PM AST, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 1 and 2 
  inches of rain have fallen. Additional rainfall amounts up to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Naguabo, Roosevelt Roads, Duque, Rio Blanco, Pena Pobre and Daguao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1821 6583 1826 6582 1827 6583 1829 6581
      1830 6579 1825 6573 1825 6568 1824 6569
      1823 6569 1822 6566 1820 6568 1819 6568
      1816 6573 1818 6574 1818 6577 1820 6576
      1821 6579 1820 6583

FLASH FLOOD...OBSERVED

$$

MRR
058 
WGCA72 TJSJ 260248
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1048 PM AST Wed Oct 25 2023

PRC103-260258-
/O.EXP.TJSJ.FF.W.0052.000000T0000Z-231026T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
1048 PM AST Wed Oct 25 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR NAGUABO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 1821 6583 1826 6582 1827 6583 1829 6581
      1830 6579 1825 6573 1825 6568 1824 6569
      1823 6569 1822 6566 1820 6568 1819 6568
      1816 6573 1818 6574 1818 6577 1820 6576
      1821 6579 1820 6583

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 5:11 PM CDT, 31 minutes earlier.

Area forecast discussion, Oct 25, 5:11 PM CDT, 31 minutes before
Area Forecast Discussion...DELAYED
National Weather Service San Juan PR
611 PM AST Wed Oct 25 2023

.SYNOPSIS...

Several weather features will be present for the next several
days, increasing the potential for shower activity across the
islands. The combination of Hurricane Tammy well at the north of
the islands and a frontal boundary will induce hazardous marine
and coastal conditions at least until Sunday.

&&

.SHORT TERM...Rest of Today through Friday...

A variable weather day was observed across the islands today. In
the morning, a few showers were observed across northeastern
sections of Puerto Rico, and rainfall accumulations were
insignificant. As the day progressed, more widespread shower
activity was observed, especially on the northern coast of Puerto
Rico, followed by shower activity developing over the southern
areas. The bulk of the showers were northeastern and south central
sections, with almost 4 inches over the municipality of Rio
Grande. With the heaviest activity, a few rivers over the San Juan
Metro area and the northeastern sections of Puerto Rico. The
shower activity continues across most northeastern areas and over
the local waters. Daytime temperatures were in the mid to upper
80s across the coastal areas and in the upper 70s across the
mountain areas.

A very unsettled pattern will prevail from tomorrow onward. At
the surface, a frontal boundary will move more into the region,
interacting with tropical moisture pulled up by Hurricane Tammy.
This moisture, with PWAT values of +2 inches, will drift into the
region by a more light southeasterly wind flow as a surface
induced trough from a deepening positive tilted mid to upper level
trough. This TUTT will induce an unstable weather pattern across
the area, decreasing the temperatures from 500 MB to - 7 degrees
on Friday.

As a result, the forecasts include a very unstable pattern with
shower activity across the islands, with the bulk of the showers
over the eastern sections of the islands. For Thursday, the shower
activity will focus on the north and southwestern Puerto Rico. By
Friday, backing winds at the surface with the induce surface
trough moving to the region, the focus of the showers will be more
on the windward areas, northwestern Puerto Rico, and the San Juan
metro area. Residents should monitor the weather forecast for the
upcoming days for further updates.

.LONG TERM...Saturday through Wednesday...from previous
discussion...

Model guidance suggests a continuous and unstable weather pattern
throughout the weekend, and the most recent forecast aligns with
these projections. Despite the model consensus of this scenario,
there remains significant uncertainty, primarily due to
discrepancies regarding the duration of this weather pattern.
While the ECMWF (European model) predicts improved weather
conditions beginning Monday, the GFS (American model) anticipates
a prolonged wet pattern.

This scenario will result from a surface trough induced by
distant Tammy, extending over the northeastern Caribbean, enhanced
by a deepening mid-to-upper level trough, with a positively
tilted axis extending over Hispaniola and the associated
divergence side over the local islands. Trapped between a surface
high-pressure system over the Florida-Bahamas region and the
consistent easterly winds generated by the North Atlantic high-
pressure system, expect the surface- induced through to linger
over the area while advecting large amounts of tropical moisture
(precipitable water values around 2.2-2.6 inches) through the
weekend and possibly early next week. Even though the upper-level
trough will likely begin to move westward and away from the
northeastern Caribbean, steered by a weak upper-level ridge,
conditions should remain marginal (500 mb temperatures around -5
and -3 degrees Celsius) for thunderstorm development, mainly
driven by steady, low-level moisture convergence.

If this scenario unfolds, with all atmospheric components aligning
as expected, anticipate a persistent pattern of showers and
thunderstorms on Saturday and Sunday, as suggested by the Galvez-
Davison Index. These heightened conditions may increase the risk
of flooding and lightning-related hazards across all local
islands, including the potential of flash floods and mudslides in
areas of steep terrain. However, it is essential to state that any
deviation from this outlined scenario has the potential to alter
the expected rainfall patterns and potential risks, particularly
early next week.

.AVIATION...

N winds will bring SHRA/-SHRA across/near JSJ &JPS. Unsettled
weather conditions will persist tomorrow, especially during the
afternoon. Therefore, showers/storms to bring relatively brief
MVFR ceilings and possibly visibilities. Calm to light and VRB
winds will persist overnight, aft 26/14z winds will be mainly from
the NE at 10-13 kt with higher gusts and sea breeze.

&&

.MARINE...
A northerly swells generated by the combination of Hurricane
Tammy and a frontal boundary moving south into the area are
anticipated to reach and spread across the local Atlantic waters
and Caribbean passages by Wednesday. This will enhance dangerous
marine conditions for small craft and life-threatening rip
currents for beachgoers throughout the upcoming weekend. Given the
expected conditions, Small Craft Advisories have been issued for
the offshore and nearshore Atlantic waters and the local passages.
As well as a Rip Current Statement is in effect from Wednesday
morning into the upcoming weekend. High surf conditions,
generating localized coastal flooding and beach erosion, are
possible during the weekend.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Friday night for PRZ001-002-
     005-008-010-012.

VI...High Rip Current Risk from 6 AM AST Thursday through late Friday
     night for VIZ001.

     High Rip Current Risk from Friday morning through late Friday
     night for VIZ002.

AM...Small Craft Advisory until 8 AM AST Sunday for AMZ711.

     Small Craft Advisory until 8 AM AST Sunday for AMZ712-716-741-
     742.

     Small Craft Advisory from 2 PM Thursday to 8 AM AST Sunday for
     AMZ723.

&&

SHORT TERM...CAM
LONG TERM....LIS
PUBLIC...MRR
Hazardous weather outlook, Oct 25, 5:01 AM CDT, 12 hours 41 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
438 AM AST miércoles 25 de octubre de 2023

AMZ711>745-PRZ001>013-260845-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central
Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y
Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe-
438 AM AST miércoles 25 de octubre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas posibles a través del sur de
Puerto Rico durante la tarde y a través del norte de Puerto Rico
durante la noche. Esté atento a las tormentas eléctricas en  su
área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, calles,
riachuelos y canales. Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de las
áreas costeras urbanas.  Agotamiento por calor posible con una
exposición prolongada.

. Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas del Atlántico y el Pasaje de Mona.  Condiciones peligrosas
para embarcaciones pequeñas.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en la zona de oleaje particularmente las playas del
norte, oeste y este de las  olas.

. DÍAS DOS A SIETE...jueves a martes

Las condiciones meteorológicas empeorarán el jueves en la tarde a
medida que una onda tropical que se mueve hacia el este del Caribe
interactúe con una baja de nivel alto.  Esto debe traer condiciones
inestables que aumentarían el riesgo de inundaciones y rayos durante
el fin de semana hasta principios de la próxima semana.  Se espera
que una marejada al norte generada por el Huracán Tammy llegue
durante todo el día, causando condiciones marinas y costeras
peligrosas hasta el fin de semana.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-260845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
438 AM AST miércoles 25 de octubre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas posibles a través de las
Islas Vírgenes Estadounidenses.  Esté atento a las tormentas
eléctricas en  su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en las carreteras y áreas
mal drenadas a través de las Islas Vírgenes Estadounidenses.  Las
inundaciones de riachuelos urbanos y pequeños son posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de las
áreas costeras urbanas.  Agotamiento por calor posible con una
exposición prolongada.

.Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas del Atlántico.  Condiciones peligrosas para embarcaciones
pequeñas.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en la zona de oleaje particularmente las playas
orientadas al norte.

. DÍAS DOS A SIETE...jueves a martes

Las condiciones meteorológicas empeorarán el jueves en la tarde a
medida que una onda tropical que se mueve hacia el este del Caribe
interactúa con una baja de nivel alto.  Esto debe traer condiciones
inestables que aumentarían el riesgo de inundaciones y rayos durante
el fin de semana hasta principios de la próxima semana.  Se espera
que una marejada al norte generada por el Huracán Tammy llegue
durante todo el día, causando condiciones marinas y costeras
peligrosas hasta el fin de semana.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, Oct 25, 11:53 AM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service San Juan PR
Issued by National Weather Service Brownsville TX
1253 PM AST Wed Oct 25 2023

PRZ003-004-251745-
Eastern Interior PR-Southeast PR-
1253 PM AST Wed Oct 25 2023

...A strong thunderstorm will impact portions of Guayama...southern
Cayey and central Salinas Municipalities through 145 PM AST...

At 1252 PM AST, Doppler radar was tracking a strong thunderstorm over
Coqui, or near Salinas, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Guayama, Coco, Olimpo, Coqui, Jobos and Central Aguirre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1792 6624 1792 6625 1793 6624 1794 6624
      1792 6626 1794 6626 1803 6627 1804 6612
      1796 6609 1792 6622 1794 6621 1795 6618
      1796 6620 1796 6621 1795 6623 1791 6623
TIME...MOT...LOC 1652Z 353DEG 7KT 1797 6621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

53-Schroeder
Special weather statement, Oct 25, 12:00 PM CDT, 5 hours 42 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
Emitido por el Servicio Nacional de Meteorologa Brownsville TX
1253 PM AST mircoles 25 de octubre de 2023

PRZ003-004-251745-
Este Interior PR-Sureste PR-
1253 PM AST mircoles 25 de octubre de 2023

...Una tronada fuerte impactar sectores de Guayama...los
Municipios del sur de Cayey y el centro de Salinas hasta las 145 PM
AST...

A las 1252 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte sobre Coqui, o cerca de Salinas, movindose al sur
a 10 mph.

PELIGRO...Vientos en exceso de 30 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar las ramas de los
rboles y soplar alrededor de objetos no asegurados.

Las localidades afectadas incluyen... Guayama, Coco, Olimpo, Coqui,
Jobos y Central Aguirre.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas.  No conduzca su vehculo
a travs de carreteras inundadas.

Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta. Los rayos pueden golpear a 10 millas de una tormenta
elctrica. Busque un refugio seguro dentro de un edificio o
vehculo.

LAT...LON 1792 6624 1792 6625 1793 6624 1794 6624 1792 6626 1794
6626 1803 6627 1804 6612 1796 6609 1792 6622 1794 6621 1795 6618
1796 6620 1796 6621 1795 6623 1791 6623 1791 6623 TIME...MOT...LOC
1652Z 353 7KT 1797 6621

TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMO...30 MPH
Local storm report, Oct 25, 5:24 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
624 PM AST Wed Oct 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Flood            2 WNW San Juan          18.42N 66.09W
10/25/2023                   San Juan           PR   Broadcast Media

            LOCAL MEDIA REPORTED A FLOODED ROAD (NOT
            IMPASSABLE) IN PR-22 EXIT WITH THE AVENIDA
            DE DIEGO IN SAN JUAN PUERTO RICO.

&&

LIS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 11:31 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 11:53 AM CDTSpecial Weather StatementJSJ52 min
Oct 25, 12:03 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 12:17 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 12:50 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 1:05 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 25, 2:24 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 3:51 PM CDTAreal Flood WarningJSJ113 min
Oct 25, 3:55 PM CDTFlash Flood WarningJSJ3 hr
Oct 25, 5:00 PM CDTFlash Flood WarningJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.